Metronidazole-induced cerebellar syndrome
3.5 out of 5 stars Metronidazole-Associated Encephalopathy. Farmakiotis D, Zeluff B. N Engl J Med 2016 Apr 14;374:1465 Full Text Exposure to metronidazole (Flagyl) can precipitate a subacute cerebellar syndrome, typically manifested with dysarthria and ataxia, with or without cognitive impairment. This adverse effect is uncommon and little-appreciated. Although usually associated with prolonged exposure to the antibiotic for treatment of conditions such as abscesses of Clostridium difficile-associated diarrhea and occurring after total cumulative dose > 20 gm, the syndrome can occur after lower doses. Risk factors include liver disease. Typical MRI findings include symmetric, enhanced areas in the cerebellar dentate nuclei using a fluid-attenuated inversion recovery (FLAIR) technique. [NOTE: The MRI image above shows characteristic findings, but does not illustrate the case discussed in this article. The open-access full text has very good pictures.) MRI changes and neurological symptoms usually resolve when metronidazole is discontinued. This case report is very brief, well illustrated, and worth reading.
Source: The Poison Review - Category: Toxicology Authors: Leon Gussow Tags: Medical acute cerebellar syndrome encephalopathy metronidazole miri neurotoxicity Source Type: news
More News: Ataxia | Clostridium Difficile | Liver | Liver Disease | Metronidazole | Neurology | Poisoning | Toxicology | Urology & Nephrology